Alert archive / Iowa / River Flood Warnings in 2014
River Flood Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Aug 29, 2014, 7:00 AM CDT for Polk County, Iowa. It took effect at Aug 29, 2014, 9:41 AM CDT. It was in force for 4 days.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2014, 7:00 AM CDT (12:00 UTC)
- In effect from
- Aug 29, 2014, 9:41 AM CDT
- Expired
- Sep 2, 2014, 8:12 AM CDT
- In force
- 4 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Polk County, IA
The radar
The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Raccoon River at Des Moines Fleur Dr (DEMI4). The gauge peaked at 14.27 ft at Sep 2, 2014, 4:00 AM CDT.
- Action stage
- 8 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05484900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
083
WGUS43 KDMX 291200
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
700 AM CDT FRI AUG 29 2014
...THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FLOOD
WARNING FOR ALL OR PORTIONS OF THE FOLLOWING RIVERS IN IOWA...
RACCOON RIVER...
AFFECTING THE FOLLOWING COUNTIES IN IOWA...POLK
RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED
PRECIPITATION OVER THE NEXT 24 HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE
ROUTE. TURN AROUND...DO NOT DROWN.
MORE INFORMATION...INCLUDING IMPACT STATEMENTS AND CREST HISTORIES
IS AVAILABLE ON THE WEB AT... WWW.WEATHER.GOV/DESMOINES. IN THE
MENU ON THE LEFT HAND SIDE OF THE PAGE...CLICK ON THE RIVERS AND
LAKES LINK IN THE HYDROLOGY SECTION.
&&
IAC153-301200-
/O.NEW.KDMX.FL.W.0039.140829T1528Z-140902T1312Z/
/DEMI4.1.ER.140829T1528Z.140830T0000Z.140901T1312Z.NO/
700 AM CDT FRI AUG 29 2014
...FLOOD WARNING IN EFFECT UNTIL MONDAY MORNING...
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLOOD WARNING FOR
THE RACCOON RIVER AT DES MOINES FLEUR DR...OR FROM WALNUT CREEK...
TO THE DES MOINES RIVER.
* UNTIL MONDAY MORNING.
* AT 5:45 AM FRIDAY THE STAGE WAS 10.9 FEET...OR 1.1 FEET BELOW
FLOOD STAGE.
* FLOOD STAGE IS 12.0 FEET.
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...RISE TO FLOOD STAGE THIS MORNING. CONTINUE RISING TO
14.3 FEET...OR 2.3 FEET ABOVE FLOOD STAGE...THIS EVENING. GO BELOW
FLOOD STAGE MONDAY MORNING.
* IMPACT...AT 13.5 FEET...WATER AFFECTS THE LOW AREAS OF WATER WORKS
PARK.
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
4157 9361
$$2 follow-up statements
752
WGUS83 KDMX 291441
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
941 AM CDT FRI AUG 29 2014
...THE FLOOD WARNING HAS BEEN EXTENDED FOR ALL OR PORTIONS OF THE
FOLLOWING RIVERS IN IOWA...RACCOON RIVER...
AFFECTING THE FOLLOWING COUNTIES IN IOWA...POLK
RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED
PRECIPITATION OVER THE NEXT 24 HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE
ROUTE. TURN AROUND...DO NOT DROWN.
MORE INFORMATION...INCLUDING IMPACT STATEMENTS AND CREST HISTORIES
IS AVAILABLE ON THE WEB AT... WWW.WEATHER.GOV/DESMOINES. IN THE
MENU ON THE LEFT HAND SIDE OF THE PAGE...CLICK ON THE RIVERS AND
LAKES LINK IN THE HYDROLOGY SECTION.
&&
IAC153-301441-
/O.EXT.KDMX.FL.W.0039.140829T1441Z-140901T2200Z/
/DEMI4.1.ER.140829T1306Z.140830T0000Z.140831T2200Z.NO/
941 AM CDT FRI AUG 29 2014
...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY EVENING...
THE FLOOD WARNING CONTINUES FOR
THE RACCOON RIVER AT DES MOINES FLEUR DR...OR FROM WALNUT CREEK...
TO THE DES MOINES RIVER.
* UNTIL SUNDAY EVENING.
* AT 8:45 AM FRIDAY THE STAGE WAS 12.2 FEET...OR 0.2 FEET ABOVE
FLOOD STAGE.
* FLOOD STAGE IS 12.0 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...RISE TO 14.3 FEET...OR 2.3 FEET ABOVE FLOOD STAGE...THIS
EVENING. GO BELOW FLOOD STAGE SUNDAY EVENING.
* IMPACT...AT 13.5 FEET...WATER AFFECTS THE LOW AREAS OF WATER WORKS
PARK.
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
4157 9361
$$204
WGUS83 KDMX 300310
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT FRI AUG 29 2014
...THE FLOOD WARNING HAS BEEN CANCELLED FOR ALL OR PORTIONS OF THE
FOLLOWING RIVERS IN IOWA...RACCOON RIVER...
AFFECTING THE FOLLOWING COUNTIES IN IOWA...POLK
RIVER FORECASTS INCLUDE OBSERVED PRECIPITATION...AS WELL AS EXPECTED
PRECIPITATION OVER THE NEXT 24 HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE
ROUTE. TURN AROUND...DO NOT DROWN.
MORE INFORMATION...INCLUDING IMPACT STATEMENTS AND CREST HISTORIES
IS AVAILABLE ON THE WEB AT... WWW.WEATHER.GOV/DESMOINES. IN THE
MENU ON THE LEFT HAND SIDE OF THE PAGE...CLICK ON THE RIVERS AND
LAKES LINK IN THE HYDROLOGY SECTION.
&&
IAC153-300340-
/O.CAN.KDMX.FL.W.0039.000000T0000Z-140901T2200Z/
/DEMI4.1.ER.140829T1306Z.140829T1915Z.140830T0101Z.NO/
1010 PM CDT FRI AUG 29 2014
...FLOOD WARNING IS CANCELLED...
THE FLOOD WARNING IS CANCELLED FOR
THE RACCOON RIVER AT DES MOINES FLEUR DR...OR FROM WALNUT CREEK...
TO THE DES MOINES RIVER.
* AT 8:45 PM FRIDAY THE STAGE WAS 11.7 FEET...OR 0.3 FEET BELOW
FLOOD STAGE.
* FORECAST...FALL TO 10.7 FEET SUNDAY MORNING.
* IMPACT...AT 12.0 FEET...GEORGE FLAGG PARKWAY IS CLOSED FROM PARK
AVENUE TO SOUTHWEST 30TH STREET.
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
4157 9361
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Aug 29, 7:00 AM CDT, 0 minutes earlier.
Area forecast discussion, Aug 29, 7:00 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 700 AM CDT FRI AUG 29 2014 .SHORT TERM /TODAY/... ISSUED AT 329 AM CDT FRI AUG 29 2014 THE FORECAST IS BEGINNING TO SOUND LIKE A BROKEN RECORD BUT TODAY THE UPPER TROUGH FINALLY BEGINS TO SHIFT EAST ACROSS THE UPPER MIDWEST. THE TROUGH AXIS IS PROGGED TO BE OVER THE MISSOURI RIVER VALLEY AROUND 18Z AND SLOWLY PROGRESS ACROSS IOWA THROUGH TONIGHT. A SURFACE LOW OVER THE SIOUX FALLS AREA WILL LIFT OFF TO THE NORTHEAST TODAY WHICH WILL DRAG A COLD FRONT ACROSS CENTRAL IOWA DURING PEAK HEATING. UNFORTUNATELY THAT WILL MEAN MORE THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO THE EVENING. CAPES ARE FORECAST TO BE BETWEEN 1500 AND 2500 SO WE WILL BE QUITE UNSTABLE TODAY WITH QUITE A BIT OF FORCING MOVING ACROSS THE FORECAST AREA ASSOCIATED WITH THE FRONT. WHILE SHEAR IS NOT GREAT IT SHOULD BE ENOUGH FOR A FEW STRONG TO SEVERE STORMS TO DEVELOP. HEAVY RAINFALL IS ONCE AGAIN LIKELY ESPECIALLY WITH THE STRONGEST STORMS. HOWEVER THE HEAVIEST RAINFALL SHOULD BE ACROSS NORTHERN IOWA WHERE THEY CAN TAKE A BIT MORE RAINFALL. WE WILL HAVE THE ADDED CONCERN THIS AFTERNOON FOR SOME STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND IN ADDITION TO THE HEAVY RAINFALL POTENTIAL. MORNING CONVECTION SHOULD LIFT OFF TO THE NORTHEAST AND DIMINISH BEFORE RE-DEVELOPMENT THIS AFTERNOON. THERE IS SOME CONCERN ABOUT THE STRATUS THAT HAS BEEN PREVALENT ACROSS THE NORTH AND EAST BUT ONCE THE SUN IS UP THE LOW CLOUDS SHOULD LIFT AND THERE SHOULD BE ENOUGH BREAKS IN THE CLOUDS TO ALLOW SUFFICIENT HEATING BY THE AFTERNOON TO DESTABILIZE THE AIRMASS. AS FOR TEMPS...THEY SHOULD BE A FEW DEGREES WARMER ACROSS THE SOUTHERN TWO THIRDS OR SO OF THE FORECAST AREA. WE WILL BE IN WARM ADVECTION AHEAD OF THE FRONTAL BOUNDARY AND SHOULD BREAK OUT OF THE CLOUDS A LITTLE EARLIER TODAY ACROSS THAT AREA. NORTHERN IOWA WILL STILL BE SOMEWHAT COOLER WITH HIGHS IN THE MID TO UPPER 70S. .LONG TERM /TONIGHT THROUGH THURSDAY/... ISSUED AT 329 AM CDT FRI AUG 29 2014 PERSISTENT UPPER LEVEL LOW WILL CONTINUE TO PULL EASTWARD AWAY FROM IOWA THROUGH THE BEGINNING OF THE PERIOD...HOWEVER...ONE LAST ROUND OF PRECIPITATION WILL BE POSSIBLE WITH THIS SYSTEM TONIGHT BEFORE IT FINALLY PUSHES EAST. AS FRONTAL BOUNDARY PUSHES EAST ACROSS IOWA OVERNIGHT TONIGHT...PRECIPITATION CHANCES WILL REMAIN POSSIBLE...AND ANOTHER ROUND OF HEAVY RAINFALL WILL ALSO BE POSSIBLE. FORCING IS SLIGHTLY LESS WITH THIS SYSTEM...THOUGH GIVEN BOUNDARY PUSHING THROUGH AND MOISTURE ENVIRONMENT...EXPECT PRECIPITATION...ESPECIALLY ACROSS THE EAST WHERE FORCING IS BEST. BEHIND SYSTEM THERE WILL BE A BRIEF DRY PERIOD SATURDAY AND MOST OF SUNDAY. HOWEVER...THIS WILL BE SHORT LIVED AS ANOTHER LOW PRESSURE SYSTEM PUSHES EAST ACROSS SOUTHERN CANADA/NORTHERN US. THIS WILL DRAG A FRONTAL BOUNDARY INTO IOWA BEGINNING LATE SUNDAY. AHEAD OF THE SYSTEM...SOUTHERLY FLOW WILL HELP TO KEEP MOISTURE IN PLACE...AND THUNDERSTORMS MAY AGAIN BRING HEAVY RAINFALL SUNDAY AND SUNDAY NIGHT...WITH PWAT VALUES AGAIN OVER 1.5 INCHES...ALMOST 2 INCHES IN PLACES. IN ADDITION...INSTABILITY WILL BE HIGH AHEAD OF BOUNDARY...WITH CAPE VALUES OF 2000 J/KG OR HIGHER...WITH HIGH ENOUGH SHEAR TO SUPPORT THUNDERSTORM DEVELOPMENT. THIS MAY ALLOW FOR THUNDERSTORMS WHICH DEVELOP TO BECOME SEVERE. HOWEVER...MUCH WILL DEPEND ON THE TIMING OF THE SYSTEM...WITH MODELS CONTINUING A SLIGHTLY SLOWER TREND...WHICH MAY ALLOW FOR MOST ROBUST CONVECTION TO BE WEST OF AREA. HOWEVER...GIVEN DIURNAL HEATING...FEEL CONFIDENT IN KEEPING THUNDERSTORM CHANCES IN THE NORTHWEST LATE SUNDAY. SYSTEM WILL CONTINUE TO PUSH EAST OVERNIGHT AND MAY LINGER INTO MONDAY MORNING. HIGH PRESSURE WILL PUSH IN BEHIND SYSTEM...HOWEVER MODELS ATTEMPT TO HANG BOUNDARY UP ACROSS NORTHERN MO WHICH MAY ALLOW FOR PRECIPITATION CHANCES TO LINGER INTO SOUTHERN IOWA THROUGH THE EARLY WEEK. OVERALL...CONDITIONS WILL BE MOSTLY DRY UNTIL ANOTHER LOW PRESSURE SYSTEM PUSHES EAST ACROSS THE NORTHERN US LATE IN THE PERIOD. MODELS HAVE VERY POOR AGREEMENT ON TIMING AND PLACEMENT OF THIS SYSTEM...AND THEREFORE HAVE ONLY KEPT SLIGHT AND CHANCE POPS FOR THURSDAY. TEMPERATURES WILL BE WARMER SUNDAY WITH SOUTHERLY FLOW AND WAA AHEAD OF BOUNDARY...HOWEVER TEMPERATURES WILL COOL BEHIND BOUNDARY. TEMPS WILL WARM AGAIN LATE IN PERIOD. && .AVIATION...29/12Z ISSUED AT 700 AM CDT FRI AUG 29 2014 MORNING FOG/STRATUS/PRECIP WILL ALL BE LIFTING BY 15Z WITH VFR CONDITIONS THROUGH MUCH OF THE AFTERNOON. A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. MVFR CONDITIONS WILL OCCUR WITH STORMS AND HEAVY RAINFALL IS AGAIN LIKELY WITH STORMS. STRONG WIND IS ALSO POSSIBLE WITH SOME OF THE STRONGER STORMS LATE AFTN INTO THIS EVENING. LOCAL IFR CONDITIONS CANNOT BE RULED OUT. AFT 08Z REDUCED VSBYS IN FOG WILL PREVAIL...ESPECIALLY ACROSS THE NORTH AND EAST. && .HYDROLOGY... ISSUED AT 315 PM CDT THU AUG 28 2014 SEVERAL ADDITIONAL EPISODES OF RAIN ARE EXPECTED THROUGH SATURDAY MORNING AND AGAIN ANOTHER SUNDAY AFTERNOON THROUGH MONDAY MORNING. AT THIS TIME EXPECTED RAINFALL AMOUNTS THROUGH SATURDAY MORNING WITH EACH EVENT SHOULD BE LIGHT TO MODERATE. THIS WILL LIMIT THE LIKELIHOOD OF FLASH FLOODING BUT STILL HAVE SOME EFFECT ON RISES ON SMALL STREAM AND AREA RIVERS. THERE IS A GREATER RISK OF MORE SUBSTANTIAL RAINFALL OVER PORTIONS OF THE FORECAST AREA SUNDAY EVENING. THIS TIME PERIOD WILL BE MONITORED FOR BOTH SHORT TERM FLOODING AND RIVER FLOODING OVER THE UPCOMING HOLIDAY WEEKEND. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...AWB AVIATION...FAB HYDROLOGY...REV
Hazardous weather outlook, Aug 29, 4:54 AM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 454 AM CDT FRI AUG 29 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 454 AM CDT FRI AUG 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE WITH THUNDERSTORMS...WITH UP TO AN INCH OF RAIN POSSIBLE. SOME PONDING OF WATER IN FIELDS AND LOCALIZED STREET FLOODING IN URBAN AREAS MAY OCCUR WITH HEAVY RAINFALL. THERE IS A SMALL RISK OF LOCALIZED FLASH FLOODING BUT WIDESPREAD FLASH FLOODING IS NOT EXPECTED AT THIS TIME. IN ADDITION...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY IN THE SOUTHEAST...WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH SATURDAY MORNING AND RETURN ACROSS THE AREA SUNDAY EVENING THROUGH MONDAY MORNING. THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAINFALL. A FEW SEVERE STORMS MAY BE POSSIBLE AT TIMES. THERE IS A MORE ORGANIZED THREAT FOR SEVERE WEATHER SUNDAY AFTERNOON THROUGH LATE SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE THIS WEEK. SPOTTER ACTIVATION MAY BE NEEDED FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING. AWB
In the hours before
Special weather statement, Aug 29, 2:14 AM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 214 AM CDT FRI AUG 29 2014 IAZ046>050-057>062-291015- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK- INCLUDING THE CITIES OF...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK... AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY... PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL 214 AM CDT FRI AUG 29 2014 ...SCATTERED THUNDERSTORMS ARE STILL GOING TO AFFECT LOCATIONS BETWEEN INTERSTATE 80 AND HIGHWAY 30 THROUGH THE NIGHT... ALTHOUGH THE WIDESPREAD HEAVY RAIN THREAT HAS ENDED...SCATTERED STORMS CONTINUE TO RE-DEVELOP IN THE CORRIDOR BETWEEN INTERSTATE 80 AND HIGHWAY 30. THESE STORMS STILL HAVE THE CAPABILITY TO PRODUCE HEAVY RAINFALL AND ALTHOUGH THEIR COVERAGE WILL BE MORE HIT AND MISS...THEY CONTINUE TO MOVE OVER AN AREA THAT RECEIVED BETWEEN 1.5 AND 3 INCHES OF RAIN SO FAR DURING THE EVENING AND OVERNIGHT HOURS. THERE WILL UNDOUBTEDLY BE PONDED WATER...FULL DITCHES AND STANDING WATER TO SEVERAL INCHES DEEP IN URBAN STREETS. DO NOT DRIVE ACROSS WATER COVERED ROADWAYS. TURN AROUND...DON'T DROWN. RISES IN SMALL STREAMS AND CREEKS ARE ALSO LIKELY. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:15 PM CDT | Special Weather Statement | DMX | Appanoose, Lucas, Monroe | 45 min |
| Aug 29, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 63 min |
| Aug 29, 5:46 PM CDT | Special Weather Statement | DMX | Black Hawk | 29 min |
| Aug 29, 6:16 PM CDT | Special Weather Statement | DMX | Franklin | 59 min |
Nearby
River Flood Warnings in Iowa, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.